Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 92, NWS Flagstaff, AZ

October 11, 2008Apache County, Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 11, 2008, 8:50 AM MST for Apache County, Gila County, Navajo County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2008, 8:50 AM MST (15:50 UTC)
Expired
Oct 11, 2008, 9:15 AM MST
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Apache County, AZ, Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 96 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 11, 6:22 AM MSTSevere Thunderstorm WatchSPC8 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 3:30 PM MST, 17 hours 20 minutes earlier.

Area forecast discussion, Oct 10, 3:30 PM MST, 17 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST FRI OCT 10 2008

.SYNOPSIS...A STRONG STORM SYSTEM DEVELOPING OVER THE WESTERN GREAT
BASIN WILL BRING CONTINUED VERY WINDY CONDITIONS TO MUCH OF THE
REGION THROUGH SATURDAY. THE WINDIEST PERIOD WILL BE LATE THIS
EVENING INTO SATURDAY AFTERNOON...WHEN HIGH WINDS IN EXCESS OF 60
MILES PER HOUR ARE POSSIBLE...MAINLY FROM THE MOGOLLON RIM
NORTHEASTWARD. THIS STORM WILL ALSO BRING SHARPLY COLDER
TEMPERATURES...WITH AREAS OF RAIN EAST OF FLAGSTAFF LATE TONIGHT AND
SATURDAY...AND A CHANCE OF RAIN OR SNOW SHOWERS NORTHWEST OF
FLAGSTAFF. COLD TEMPERATURES WILL REMAIN SUNDAY AND MONDAY...BEFORE
GRADUAL IMPROVEMENT FOR THE REMAINDER OF NEXT WEEK.

&&

.DISCUSSION...VERY STRONG AND COLD LOW PRESSURE SYSTEM FOR THIS
EARLY IN THE SEASON IS CENTERED OVER NEVADA AND CENTRAL CALIFORNIA
THIS AFTERNOON. A SURFACE LOW IS DEEPENING OVER SOUTHERN UTAH AND
THIS IS CREATING WINDY CONDITIONS OVER NORTHERN ARIZONA. SUSTAINED
SPEEDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 50 MPH WILL CONTINUE
THROUGH THE EVENING...AND A WIND ADVISORY REMAINS IN EFFECT. THE
MAIN CONCERN WILL SHIFT TO THE POTENTIAL FOR VERY STRONG WINDS FROM
LATE TONIGHT THROUGH SATURDAY...MAINLY FROM THE MOGOLLON RIM
NORTHEASTWARD. AS THE STORM SYSTEM AND COLD FRONT CONTINUE TO
APPROACH...700 MB WINDS ARE FORECAST TO INCREASE TO 60-75
KTS...ALONG WITH A VERY STRONG COLD FRONT. A HIGH WIND WARNING WILL
BE ISSUED ALONG AND NORTHEAST OF THE MOGOLLON RIM FROM 1 AM UNTIL 6
PM SATURDAY. AREAS JUST NORTHEAST OF HIGHER TERRAIN WILL SEE THE
STRONGEST WINDS AT FIRST...INCLUDING DONEY PARK AND AREAS JUST NORTH
OF THE MOGOLLON RIM AND WHITE MTNS. AFTER SUNRISE...WINDS WILL
INCREASE OVER A LARGE AREA WITH SUSTAINED SPEEDS OF 30-40 MPH AND
GUSTS AS HIGH AS 60-70 MPH. SEE THE HIGH WIND WARNING...PHXNPWFGZ
FOR DETAILS.

THE OTHER ASPECT OF THIS STORM WILL BE MUCH COLDER TEMPERATURES AND
PRECIPITATION CHANCES. MOISTURE BEING PULLED NORTHWARD IN ADVANCE OF
THIS LOW SHOULD ARRIVE IN EAST CENTRAL AZ OVERNIGHT AND INTO
SATURDAY. STRONG UPSLOPE FLOW WILL BRING HIGH RAIN CHANCES FOR THE
WHITE MTNS WITH LESSER CHANCES FROM THE PAYSON AREA TOWARD WINDOW
ROCK. THE WESTWARD EXTENT OF THE MOISTURE IS STILL UNCERTAIN...SO A
20-30 PCT CHANCE OF SHOWERS IS IN THE FORECAST FOR MOST OTHER AREAS.
HIGH TEMPERATURES SATURDAY WILL BE REACHED EARLY IN THE DAY FOR MANY
AREAS...WITH TEMPERATURES FALLING INTO THE UPPER 30S OR 40S BY
AFTERNOON OVER THE HIGHER TERRAIN.

A HARD FREEZE IS LIKELY FOR MOST AREAS ABOVE 4500-5000 FEET SATURDAY
NIGHT AND SUNDAY NIGHT...THE FIRST OF THE SEASON AT SOME LOCATIONS.
EXPECT WARMER TEMPERATURES FOR MONDAY THROUGH MOST OF NEXT WEEK
AS THE STORM SYSTEM MOVES AWAY FROM THE STATE. THERE IS A
POSSIBILITY OF SOME MOISTURE MOVING IN FROM THE SOUTHEAST BY
MIDWEEK...AND A LOW CHANCE OF SHOWERS HAS BEEN INCLUDED IN THE
FORECAST.

&&

.AVIATION...FOR THE 00Z PACKAGE...A STRONG LOW PRESSURE SYSTEM WILL
BRING STRONG WINDS THROUGH SATURDAY. EXPECT SOUTHWEST WINDS OF 25 TO
35 KTS WITH GUSTS REACHING 45 KTS THIS EVENING AND AGAIN SATURDAY
AFTERNOON. SOME AREAS WILL HAVE STRONG WINDS OVERNIGHT TONIGHT AS
WELL. SOME MOISTURE WILL MOVE NORTHWARD OVER FAR EASTERN ARIZONA
WITH AN INCREASING CHANCE OF SHOWERS WITH CEILINGS OF 1-3 KFT AGL BY
SATURDAY MORNING. ELSEWHERE VFR CONDITIONS ARE ANTICIPATED. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 1 AM MST SATURDAY AZZ009>018-039-040.

HIGH WIND WARNING 1 AM MST SATURDAY THROUGH 6 PM MST SATURDAY FOR
AZZ009>018-039-040

WIND ADVISORY UNTIL 4 PM MST SATURDAY FOR AZZ004>008-037-038.

&&

PUBLIC.........JJ
AVIATION.......MAS

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Oct 10, 9:05 AM MST, 23 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
905 AM MST FRI OCT 10 2008

AZZ004>018-037>040-110800-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
905 AM MST FRI OCT 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL IMPACT NORTHERN ARIZONA WITH STRONG WINDS
TODAY AND SATURDAY. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF
45 TO 55 MPH WILL BEGIN THIS MORNING AND WILL CONTINUE THROUGHOUT
THE EVENING. AS A RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR ALL
AREAS OF NORTHERN ARIZONA.

BY LATE TONIGHT...VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP.
SOUTHWEST WINDS ARE ANTICIPATED TO INCREASE TO 30 TO 45 MPH WITH
GUSTS OF 55 TO 70 MPH ACROSS MUCH OF NORTHERN ARIZONA. ACROSS THE
LITTLE COLORADO RIVER VALLEY...STRONG WINDS WILL BE ABLE TO PICK
UP DUST AND SAND...CAUSING DIMINISHED VISIBILITIES OF TWO MILES OR
LESS. AS A RESULT...A HIGH WIND WATCH HAS BEEN ISSUED FOR A
MAJORITY OF THE FORECAST AREA. PLEASE SEE PHXNPWFGZ FOR SPECIFIC
DETAILS.

THIS IS A POTENTIALLY HAZARDOUS AND DAMAGING HIGH WIND EVENT.
SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR
STRONGER...MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS AND
TAKE NECESSARY PRECAUTIONS TO AVOID LOSS OR DAMAGE OF PROPERTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG AND POTENTIALLY DAMAGING WINDS WILL CONTINUE THROUGH
MUCH OF SATURDAY...ESPECIALLY FROM THE MOGOLLON RIM NORTHWARD.
A HIGH WIND WATCH REMAINS IN EFFECT FOR THESE AREAS.

BY LATE SATURDAY EVENING...THE LOW PRESSURE AREA IS FORECAST TO
MOVE TO THE NORTHEAST OF THE STATE...BRINGING A DECREASE IN WIND
SPEEDS. MUCH COLDER AIR WILL MOVE INTO THE AREA SATURDAY AND SUNDAY.
THE FIRST HARD FREEZE OF THE SEASON WILL BE POSSIBLE SUNDAY AND
MONDAY MORNINGS FOR MANY AREAS...POTENTIALLY AFFECTING LOCATIONS AS
LOW AS 4500 FEET IN ELEVATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 7:25 AM MSTSevere Thunderstorm WarningFGZApache21 min
Oct 11, 10:34 AM MSTSevere Thunderstorm WarningFGZGila, Navajo26 min
Oct 11, 2:27 PM MSTFreeze WarningFGZApache, Coconino, Gila, Navajo, Yavapai18 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.